Illinois, 2024Damaging Winds in Illinois, June 16, 2024
June 16, 2024 · NWS PAH · 2 events in 2 counties and zones
Scattered convection developed during the afternoon hours in the Quad State, with storms tracking northeastward. Thunderstorm winds blew down multiple trees in Southwestern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered convection developed during the afternoon hours in the Quad State, with storms tracking northeastward. Thunderstorm winds blew down multiple trees in Southwestern Illinois. MLCAPE was 2000-3000 J/kg while effective bulk shear was 25-30 kts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 12:51 PM CST, 1 hour 4 minutes earlier. Its key messages:
- Triple digit (or close to it) heat index thru tomorrow.
- Daily storm chances thru Tuesday.
Area forecast discussion, Jun 16, 12:51 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
151 PM CDT Sun Jun 16 2024
.KEY MESSAGES...
- Triple digit (or close to it) heat index thru tomorrow.
- Daily storm chances thru Tuesday.
&&
.DISCUSSION...
Issued at 150 PM CDT Sun Jun 16 2024
Thunderstorms continue erupting in the heat of the day
over/near the Bootheel. Anticipate this pulse storm chance
lingering into early evening, then diminishing with loss of
fuel. It's mainly a heavy rain/lightning hazard, but stronger
cores might produce gusty winds/small hail.
A triple digit heat index, or close to it, is possible again
tmrw. Its chance is maybe not as good as today, with a little
more cloud coverage with slightly higher pops, but upper 90s
HI's will be achieved nonetheless.
Daily (mainly diurnal) pops linger thru Tuesday on the return
feed side of the high, with plenty of heat/moisture to work
with. Drier air works the column over the back half of the
week, so when we lose pops and start to warm up again, humidity
is not as extreme and HI's remain in the 90s.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 135 PM CDT Sun Jun 16 2024
Active convection is nearest KCGI/KPAH terminals, and there is
mid cloud blow-off from it. An isolated chance exists until loss
of fuel with nightfall. SCT-BKN 5-7K FT AGL diurnal bases will
follow a similar trend. Clearing skies/light winds under high
pressure's dominant influence tonight may allow for some patchy
fog, particularly where rain falls this afternoon, but as of
this writing, that's not been at terminals yet. Tmrw will be
similar to today with a slightly higher afternoon storm chance.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Air Quality Alert until midnight CDT /1 AM EDT/ tonight for
INZ081-082-085>088.
KY...None.
&&Hazardous weather outlook, Jun 16, 12:57 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
157 PM CDT Sun Jun 16 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
157 PM CDT Sun Jun 16 2024 /257 PM EDT Sun Jun 16 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Peak afternoon and early evening heat indices will range from the
upper 90s to lower 100s. The only relief will be from isolated
thunderstorms, whose main hazards will be heavy rain capable of
localized flooding, frequent lightning, and possibly gusty winds
and small hail with the strongest storms.
Patchy fog is possible tonight, particularly where heavier rain
falls this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The heat index will be close to 100 again tomorrow, and scattered
thunderstorms will be the only relief.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 16, 1:44 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
244 PM CDT Sun Jun 16 2024
ILZ092-093-KYZ004-MOZ112-162030-
Alexander IL-Pulaski IL-Ballard KY-Mississippi MO-
244 PM CDT Sun Jun 16 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN PULASKI...SOUTHEASTERN
ALEXANDER...WEST CENTRAL BALLARD AND NORTH CENTRAL MISSISSIPPI
COUNTIES THROUGH 330 PM CDT...
At 243 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Horseshoe Lake Conservation Area to near
Cairo. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cairo, Mounds, Mound City, and Pulaski.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 1 and 16.
Interstate 57 in Missouri near Mile Marker 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3728 8912 3707 8907 3699 8925 3717 8930
TIME...MOT...LOC 1943Z 226DEG 18KT 3712 8929 3702 8927
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
07Special weather statement, Jun 16, 1:47 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
247 PM CDT Sun Jun 16 2024
ILZ088-162030-
Union IL-
247 PM CDT Sun Jun 16 2024
...A STRONG THUNDERSTORM WILL IMPACT UNION COUNTY THROUGH 330 PM
CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jonesboro, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Anna, Jonesboro, Cobden, Dongola, Ware, Alto Pass, and Mill Creek.
This includes Interstate 57 in Illinois between Mile Markers 22 and
35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3733 8941 3736 8943 3740 8942 3743 8943
3748 8948 3757 8932 3751 8904 3733 8910
TIME...MOT...LOC 1947Z 204DEG 7KT 3739 8932
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
07Thunderstorm Wind, Union
- When
- June 16, 1:55 PM CST
- Where
- Union County, 2 mi NW of Jonesboro
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.467, -89.299
Thunderstorm downdraft winds blew a tree down across IL-146 near the intersection of IL-127.
Thunderstorm Wind, Jackson
- When
- June 16, 2:28 PM CST
- Where
- Jackson County, 0.51 mi SSW of Murphysboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.763, -89.333
Thunderstorm outflow winds downed a tree onto a car on 8th Street near St. Andrews Church in Murphysboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 16 to 17, 20243 deaths · 3 events
- Damaging Winds in Michigan, June 16, 2024$900,000 · 66 kt wind · 5 events
- Hail and Damaging Winds in Michigan, June 16 to 17, 20242 injured · $42,000 · 1 in hail · 5 events
- Tornado in Florida, June 16, 2024$100,000 · 1 event
- Storm Surge in Louisiana, June 16 to 26, 2024$30,000 · 12 events
- Damaging Winds in Indiana, June 16 to 17, 2024$31,000 · 52 kt wind · 4 events
- Dust Storm and Damaging Winds in Illinois, June 16, 20241 injured · 52 kt wind · 19 events
- Damaging Winds in Tennessee, June 16, 2024$20,000 · 50 kt wind · 2 events
- Damaging Wind in Missouri, June 16, 2024$20,000 · 61 kt wind · 1 event
- Hail in Nebraska, June 16, 20243.8 in hail · 14 events
- Hail and Damaging Winds in Illinois, June 16, 20241.75 in hail · 12 events
- High Wind in California, June 16 to 17, 202474 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193679, 1193686.